After being on Leflunomide for about 3 months, I developed a very severe itching all over my trunk – front and back. I have scratched so much, my skin is bruised and I have given myself a rash from the scratching. As Lefl. was the last med introduced, my doctor suggested I stop it two days ago, which I did, but the itching is still driving me crazy. I have also been taking Enbrel and prednisone. I have failed methotrexate and sulfasalazine. I think the Lefl. was helping me so I am very concerned about dropping it at the same time I am trying to taper off the prednisone I have been on for over a year now. I do have a significant history of allergies, get hives from Benadryl (seriously) and I am having what my doctor calls “recall reactions” when I take my Enbrel shots. If this itching is indeed from the leflunomide, how long before the itching goes away? Or do you think it could be from the enbrel? He says it can’t be the prednisone.
I agree that leflunomide would appear to be the guilty party. Allergies to prednisone are considered impossible except when patients are allergic to the pill binders. The half life of leflunomide is very long and thus it takes a long time to wash out of the body (many weeks). Taking a medication called cholestyramine can help clear leflunomide more quickly from the body. You should discuss this with your doctor.